Methadone Overdose | Risk Factors, Symptoms, & Treatment
Methadone overdose risk increases if you abuse methadone, mix it with other drugs, or have certain health conditions. A methadone overdose can cause severe respiratory depression that leads to death. Overdose treatment includes immediate administration of naloxone.
As an opioid agonist, methadone activates opioid receptors to produce mild euphoria. This effect reduces cravings and withdrawal symptoms but doesn’t give you a strong high like heroin or other prescription painkillers.
Research shows that methadone has reduced the risk of overdose deaths, even when take-home doses are allowed.
Can You Overdose On Methadone?
You can overdose on methadone if you take a high enough dose, take overlapping doses, or mix it with other depressant drugs. Some people are at a higher risk of methadone overdose because their bodies can’t process the drug like it should.
In recent years, methadone has been increasingly prescribed for moderate to severe constant pain. Methadone overdose is more common when the drug is prescribed for pain relief.
Risk Factors For Methadone Overdose
Opioids like methadone change the way your brain perceives pain. They relax your body and slow down anxious brain activity. Many people abuse opioids because the drugs make them feel so good (at first).
Over time, you’ll develop a tolerance to methadone that requires you to take a higher dose for the same effect. Higher doses alter your brain structure more, which leads to physical dependence, addiction, and a high risk of drug overdose.
When you’re using methadone for addiction treatment, the goal is different. You have recognized the problem and are trying to overcome opioid addiction. You’ll likely be more careful about how you take methadone and be wary of taking too much.
Other risk factors for methadone overdose include taking more than prescribed, mixing it with other drugs, and certain health conditions.
Taking More Methadone Than Prescribed
If you want to avoid overdosing on methadone, take only what you’re prescribed by a single medical professional. Adjusting your dosage on your own is dangerous. Even if you know how methadone affects you, a higher dose may have a different result.
Taking more methadone than prescribed isn’t just taking a higher dose. It also means taking the drug more often or for longer than recommended.
Methadone has a much longer half-life than other opioid medications. Half-life is how long it takes to process and get rid of half of the drug concentration in your body. A long half-life means that your last dose of methadone is still in your system when you take another dose.
High, overlapping doses can cause a buildup of methadone in your body that results in a fatal overdose.
Mixing Methadone With Other Drugs
Methadone is a central nervous system depressant. An overdose can cause severe respiratory depression (slow, stopped, or shallow breathing). Mixing it with other depressants—opioids, benzodiazepines, or alcohol—increases this risk.
Combining methadone with stimulants may be hazardous, too. The opposing effects of a depressant and a stimulant can make it hard to tell when you’ve had too much of either. If it’s drug abuse, rather than following a prescription, your overdose risk is high.
Some Health Conditions
Some health conditions make it difficult for your body to process drugs. These conditions include liver disease and kidney failure, as the liver and kidneys are essential for drug metabolism and excretion.
Heart problems, such as long-QT syndrome, increase the risk of complications and overdose with opioid treatment.
If you’re addicted to methadone, you’re likely to take more than you should. Addiction drives you to take a drug even if it’s harmful to your health, relationships, and overall well being.
If you’re in a treatment program for methadone addiction and relapse after weaning off methadone, you could overdose.
When you stop taking a drug or decrease your dosage, your body adjusts. Resuming use at your previous high dose will likely be more than your body can handle, even if it wasn’t a problem before.
Methadone Overdose Symptoms
The most common and life-threatening symptom of methadone overdose is respiratory depression. But an opioid overdose affects many parts of the body.
Methadone overdose symptoms can include:
- blue lips or nails
- cold, clammy skin
- difficulty breathing
- low blood pressure
- weak pulse
- nausea and vomiting
- extreme drowsiness
- muscle twitching or weakness
If you suspect someone has overdosed on methadone, get help right away. Opioid overdose can be fatal. Even if you survive, lack of oxygen from respiratory depression may cause permanent brain damage.
Treatment For Methadone Overdose
Naloxone (Narcan) is an opioid antagonist that blocks opioid receptors and temporarily reverses overdose symptoms.
If you think someone is suffering from a methadone overdose, call 911 and administer naloxone right away. Stay with them until they get medical attention. They may need a second dose to keep them breathing.
Most large pharmacies across the United States sell naloxone over-the-counter so you can be prepared in case of an overdose. Project DAWN (Deaths Avoided With Naloxone) locations across Ohio offer free naloxone and overdose education.
Many states, including Ohio, have Good Samaritan laws to protect you if you’re helping someone who overdosed.
If you’ve overdosed, you can expect to be monitored closely in the emergency room. Healthcare providers will check your vital signs (body temperature, breathing, heart rate, and blood pressure).
They may do tests to determine an appropriate course of treatment. Tests might be:
- blood or urine tests
- chest x-rays
- a CT scan
- an electrocardiogram (ECG)
Treatment for a methadone overdose may include:
- IV fluids to keep you hydrated and flush out toxins
- a laxative to remove the drug more quickly from your body
- activated charcoal to absorb toxins
- breathing support, such as a ventilator
You may receive a naloxone infusion to help your body function while it breaks down the methadone and clears it from your system.
Methadone Addiction Treatment
If you or a loved one are struggling with methadone abuse, addiction treatment can save your life. Methadone treatment programs typically involve behavioral therapy, counseling, and peer support groups.
Many people benefit from medication-assisted treatment (MAT), which combines addiction medicine with behavioral health treatment and support.
People who have a methadone addiction may be able to use buprenorphine (Suboxone) to reduce opioid cravings and withdrawal symptoms during recovery. Naltrexone (Vivitrol) is another MAT option for opioid addiction that requires complete detoxification from methadone.
- Food and Drug Administration — Methadose Oral Concentrate https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/017116s029lbl.pdf
- National Library of Medicine: MedlinePlus — Methadone Overdose https://medlineplus.gov/ency/article/002679.htm
- Nursing 2022 — Methadone Overdose https://journals.lww.com/nursing/Citation/2004/11000/Methadone_overdose.56.aspx
- Ohio Department of Health — Project DAWN https://odh.ohio.gov/know-our-programs/violence-injury-prevention-program/projectdawn/#:~:text=Anyone%20in%20Ohio%20can%20obtain,listed%20statewide%20mail%2Dorder%20programs.
- Pharmacy and Therapeutics — Keeping Patients Safe from Methadone Overdoses https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3171821/